Digoxin for Atrial Fibrillation Questioned After Deaths, Study Published in the European Heart Journal
11/28/2012 11:46:31 AM
A popular heart drug used to control abnormal heart rates may cause patients who take it to die earlier, according to a new study. The study, which was published online in the European Heart Journal on Nov. 27, 2012, showed that patients who took digoxin who had atrial fibrillation (AF) -- a condition where the heart's upper chambers flutter erratically -- died in significant numbers while on the medication. Digoxin is made from an extract from the foxglove plant used on patients who have AF and heart failure. Theoretically, it makes the heart beat stronger and more regularly. It is notoriously hard to use because there is a narrow dose range between where it is helpful and when it can cause harm. High doses have been seen to increase death in patients. For the study, researchers looked at data from 4,060 AF patients who took digoxin before or during the 3.5 year study. The subjects had all enrolled in the Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) to determine any affects digoxin had on increased death rates. Digoxin was associated with a 41 percent increase in deaths from any cause, after controlling for other factors. Patients who took digoxin also had a 35 percent increase in deaths from cardiovascular causes, and a 61 percent increase in deaths from arrhythmias, or problems with heart rate.
comments powered by